Iowa, 2007

Flood in Iowa, April 1 to 2, 2007

April 1 to 2, 2007 · NWS DMX · 1 event in 1 county or zone

River levels remained high from the previous month with the river at Mason City rising to just above bank full. Little damage was done as the overflow ran into farm fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River levels remained high from the previous month with the river at Mason City rising to just above bank full. Little damage was done as the overflow ran into farm fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 2:35 PM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Mar 31, 2:35 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT SAT MAR 31 2007

.DISCUSSION...

MAIN FOCUS IS THE ONGOING SEVERE EVENT OVER THE CWA.  SURFACE LOW
OVER SW IA WILL LIFT SLOWLY TO THE NORTHEAST.  THE UPPER LEVEL
SYSTEM OVER THE WESTERN PLAINS IS SLOWLY EJECTING NORTHEAST.  THE
COLD CORE WILL BE OVER CENTRAL IOWA THROUGH 23Z OR SO AS A JET MAX
ROUNDS THE LOW.  EASTERN AND NORTHERN PORTIONS OF THE CWA WILL BE IN
THE LEFT EXIT REGION OF THE JET PROMOTING UPPER LEVEL DIVERGENCE.
IN LOWER LEVELS...HIGH LOW LEVEL CAPE AND TREMENDOUS SHEAR
CONTRIBUTING TO STRONG STORMS DEVELOPING NEAR THE WARM FRONT LIFTING
ACROSS THE CWA.  THE LIMITING FACTOR IS INSTABILITY DUE TO CLOUD
COVER.  THIS SHOULD NOT BE MUCH OF A FACTOR GIVEN THE DYNAMICS OF
THIS SYSTEM.  STORMS SHOULD LIFT NORTH AND EAST OF THE CWA BY 00Z
WITH JUST SHOWERS AND ISOLD STORMS OVERNIGHT INTO SUNDAY MORNING.

QUIET FOR THE REMAINDER OF SUNDAY THROUGH MOST OF MONDAY.  LATE
MONDAY AND TUESDAY ANOTHER SYSTEM MOVES IN BUT MOISTURE IS QUITE
LIMITED WITH THIS SYSTEM SO WE ARE NOT LOOKING FOR ANY TYPE OF
SEVERE EVENT THOUGH THERE IS A FAIRLY STRONG COLD FRONT THAT WILL
PUSH THROUGH EARLY TUESDAY.  THUS THUNDERSTORMS ARE IN THE GRIDS BUT
SEVERE POTENTIAL WILL NEED TO BE WATCHED.  NOT EXPECTING MUCH AT
THIS TIME.  ONCE THIS SYSTEM PULLS EAST TEMPS DIP INTO THE 40S AND
50S THROUGH THE REMAINDER OF THE EXTENDED WITH OVERNIGHT LOWS IN THE
20S AND 30S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Mar 31, 7:33 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SAT MAR 31 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
833 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY
OVER NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY. ISOLATED
SEVERE STORMS ARE POSSIBLE...ESPECIALLY NORTH OF STATE HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND
TUESDAY...ESPECIALLY NORTH OF STATE HIGHWAY 30.

KINNEY

In the hours before

Local storm report, Mar 31, 6:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     MONROE                  41.52N 93.10W
03/31/2007                   JASPER             IA   BROADCAST MEDIA

            LARGE TREES LIMBS DOWN. FROM KCCI TV.

&&

MOYER
Local storm report, Mar 31, 6:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 SE STATE CENTER       41.98N 93.12W
03/31/2007                   MARSHALL           IA   BROADCAST MEDIA

            OUT BUILDING DESTROYED. FROM KCCI TV.

&&

MOYER
Local storm report, Mar 31, 6:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             BLOOMFIELD              40.75N 92.42W
03/31/2007  M1.00 INCH       DAVIS              IA   EMERGENCY MNGR

            HAIL COVERING GROUND.

0225 PM     HAIL             MILO                    41.29N 93.44W
03/31/2007  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

0238 PM     HAIL             2 S OTTUMWA             41.00N 92.41W
03/31/2007  E0.75 INCH       WAPELLO            IA   TRAINED SPOTTER

0255 PM     TSTM WND DMG     MONROE                  41.52N 93.10W
03/31/2007                   JASPER             IA   BROADCAST MEDIA

            LARGE TREES LIMBS DOWN. FROM KCCI TV.

0300 PM     TSTM WND DMG     PLEASANT HILL           41.59N 93.51W
03/31/2007                   POLK               IA   LAW ENFORCEMENT

            1 MILE WEST OF LAND FILL ON HIGHWAY 163 EAST OF PLEASANT
            HILL. ROOF BLOWN OFF SHED.

0317 PM     HAIL             BAXTER                  41.83N 93.15W
03/31/2007  E0.88 INCH       JASPER             IA   LAW ENFORCEMENT

0330 PM     TSTM WND DMG     3 SE STATE CENTER       41.98N 93.12W
03/31/2007                   MARSHALL           IA   BROADCAST MEDIA

            OUT BUILDING DESTROYED. FROM KCCI TV.

0330 PM     TSTM WND DMG     3 SE ZEARING            42.13N 93.26W
03/31/2007                   STORY              IA   EMERGENCY MNGR

            CATTLE SHED DESTROYED.

0333 PM     TSTM WND DMG     3 E STATE CENTER        42.02N 93.11W
03/31/2007                   MARSHALL           IA   LAW ENFORCEMENT

            BETWEEN STATE CENTER AND MARSHALLTOWN ON HIGHWAY 30.
            GARAGE BLOWN OVER.

0345 PM     HAIL             3 N CHURDAN             42.20N 94.48W
03/31/2007  E1.00 INCH       GREENE             IA   LAW ENFORCEMENT

0346 PM     TSTM WND DMG     4 SSW NEW PROVIDENCE    42.24N 93.21W
03/31/2007                   HARDIN             IA   TRAINED SPOTTER

            8-10 INCH TREE LIMBS BLOWN DOWN.

0355 PM     TSTM WND DMG     4 E HUBBARD             42.31N 93.22W
03/31/2007                   HARDIN             IA   AMATEUR RADIO

            SNAPPED POWER POLE

0410 PM     FUNNEL CLOUD     KNIERIM                 42.46N 94.46W
03/31/2007                   CALHOUN            IA   LAW ENFORCEMENT

            FUNNEL CLOUD JUST EAST OF KNIERIM.

0421 PM     HAIL             N GENEVA                42.67N 93.13W
03/31/2007  M0.75 INCH       FRANKLIN           IA   TRAINED SPOTTER

            WINDS GUSTS 57-58 MPH ALSO REPORTED.

0430 PM     HAIL             5 SSE DUMONT            42.69N 92.94W
03/31/2007  M0.50 INCH       BUTLER             IA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR DUMONT.

0448 PM     FUNNEL CLOUD     2 W CLARKSVILLE         42.78N 92.71W
03/31/2007                   BUTLER             IA   EMERGENCY MNGR

0508 PM     TSTM WND GST     7 N WAVERLY             42.83N 92.47W
03/31/2007  E65.00 MPH       BREMER             IA   PUBLIC

0510 PM     FUNNEL CLOUD     3 E JOLLEY              42.48N 94.66W
03/31/2007                   CALHOUN            IA   TRAINED SPOTTER

&&

MOYER
Local storm report, Mar 31, 8:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     WAUKEE                  41.61N 93.86W
03/31/2007                   DALLAS             IA   BROADCAST MEDIA

            DAMAGE TO HOUSE SIDING AND A METAL FENCE. FROM KCCI TV.

&&

MOYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cerro Gordo

When
April 1, 12:00 AM CST to April 2, 7:00 PM CST
Where
Cerro Gordo County, Mason City
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.150, -93.200

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21793.